Diagnosis and Treatment

The final diagnosis was autoimmune inflammatory myositis of the necrotizing myopathy subtype. Annabelle was treated with a loading dose of methylprednisolone sodium succinate (1 g intravenously daily for 3 days), followed by pulsed prednisone (by mouth beginning at 60 mg). Vitamin B12 (1 mg, subcutaneously weekly) and folic acid (1 mg by mouth daily) were also prescribed. 


At follow-up after discharge from the hospital, Annabelle reported only a modest decrease in muscle weakness, although she had been on high-dose prednisone for 15 days. She still could not raise her arms against gravity, nor could she stand up from a sitting position. A family member had to pull her up from her chair. She had been to several sessions of physical therapy for passive range of motion. Furthermore, the prednisone was causing sleep disturbance. 



Continue Reading

On examination, Annabelle had normal passive range of motion in both her upper and lower extremities. Muscle weakness was 3- in the proximal upper and lower extremities and 4- in the distal extremities. Her gait was slow, and she dragged her legs. Her CK level decreased to 3,000 U/L. The antisynthetase antibody work-up was negative for antisynthetase syndrome. She was advised to decrease the prednisone by 10 mg per week until the dose was 40 mg daily, then by 5 mg per week until it was 20 mg daily, then by 2.5 mg every 2 weeks until it was 10 mg daily, and then by 1 mg every 2 weeks until it was 5 mg daily. Methotrexate was initiated at a dosage of 15 mg by mouth weekly with slow titration upward to a maximum dose of 25 mg weekly. She was also given 50 mg of trazodone as needed for sleep.


After 6 weeks, her indolent course persisted. A trial of intravenous rituximab was started. Rituximab is a monoclonal antineoplastic, antirheumatic, and immunosuppressant agent. Pretreatment with acetaminophen and an antihistamine is recommended for all indications. 


Outcome

Annabelle is followed regularly at the rheumatology clinic. Her medication includes an intravenous infusion of rituximab every 4 weeks and low-dose prednisone daily. Her oral methotrexate was switched to a subcutaneous injection weekly. Overall, her condition has improved. She no longer needs a wheelchair to get around the university campus. She walks independently but still requires occasional assistance to stand up from a sitting position. Her spirits are good, and she has a great support system with family and friends.


Discussion

Hepatocyte injury. Mild elevations in the levels of AST and ALT are commonly discovered in asymptomatic patients. Evidence to guide the diagnostic work-up is limited. If the history and physical examination findings do not suggest a cause, a stepwise evaluation should be initiated based on the prevalence of diseases that cause elevated serum transaminase levels. Common causes include nonalcoholic fatty liver disease, alcoholic liver disease, medication-associated hepatocyte injury, viral hepatitis, and hemochromatosis. Less common causes include alpha1-antitrypsin deficiency, autoimmune hepatitis, and Wilson disease. Extrahepatic conditions such as thyroid disorders, celiac sprue, hemolysis, and muscle disorders can also cause elevated serum transaminase levels. Initial testing should include a lipid panel and measurement of the serum iron and ferritin levels, total iron-binding capacity, and hepatitis B surface antigen and hepatitis C virus antibody titers.1

Raynaud phenomenon. Annabelle’s Raynaud phenomenon is believed to be secondary to her autoimmune inflammatory myositis. Because a variety of possible insults can disrupt the normal complex regulation of regional blood flow to the digits and skin, the number of disorders associated with Raynaud phenomenon is extensive (Table 1). The most commonly associated disorders are scleroderma, systemic lupus erythematosus, mixed connective tissue disorder, overlap syndromes, polymyositis, rheumatoid arthritis, Sjögren syndrome, undifferentiated connective tissue disorder, and vasculitis.2

Click to enlarge.

Inflammatory myopathies. The inflammatory myopathies are a group of disorders that share the feature of immune-mediated muscle injury. Clinical and histopathologic distinctions among these various conditions suggest that a different pathogenic process underlies each inflammatory myopathy (Figure 1). The most common of these disorders are dermatomyositis overlap syndromes with other rheumatic disease, inclusion body myositis, and polymyositis. Neither environmental factors nor infectious causes have known roles in these disorders. Other subtypes of inflammatory myopathies include necrotizing myopathy, eosinophilic myositis, and granulomatous myositis. Many patients with inflammatory myopathy cannot be assigned to any category and may be classified as having nonspecific myositis. The precise mechanisms leading to tissue injury in the inflammatory myopathies are poorly defined in most cases.3

A study by Mathur et al. found a strong correlation between CK and serum transaminase levels. Serum transaminases were elevated in 80% of patients at the time of presentation and normalized in 85% of patients at the time of CK normalization. Appropriate recognition of these changes in laboratory parameters in the inflammatory myopathies help reduce unnecessary hepatic evaluation, delayed diagnosis, unnecessary administration of second-line immunosuppressant agents, and misdiagnosis of primary liver disease.4

Patients presenting with nonspecific arthralgias, myalgias, or constitutional symptoms that may overshadow the presence of muscle weakness are commonly evaluated with a multichannel chemical analyzer in which elevated lactate dehydrogenase and transaminase levels may first suggest the presence of liver disease. In this setting, a careful assessment of muscle strength and measurement of the CK and aldolase levels should lead to the correct diagnosis of muscle disease and the avoidance of unnecessary liver biopsy.5 Neuromuscular causes of elevated muscle enzymes are listed in Table 2. 


Click to enlarge.

Treatment of inflammatory myopathy. The first-line treatment of an inflammatory myopathy is a corticosteroid at a dose of 1 mg/kg. The sooner the therapy is started, the better the outcome. The timing of the addition of other immunosuppressive agents is controversial, but methotrexate and azathioprine are the most commonly used agents. If the condition flares during the corticosteroid taper, then additional medication is absolutely warranted. However, many rheumatologists add a second medication earlier in the hope of limiting the significant side effects of corticosteroids. Patients who respond poorly to corticosteroids or have rapidly progressive disease can be treated with intravenous immunoglobulin (IVIG) at a dosage of 2 g/kg divided over 2 to 5 days. A trial of rituximab in patients with resistant disease is ongoing.6

Multiple options exist for treating patients who do not respond adequately to corticosteroids plus azathioprine or methotrexate. Evidence of clinically significant benefit is greatest with intravenous rituximab and IVIG. If effective, rituximab may lead to a prolonged period of disease control, whereas many patients who respond to IVIG require monthly infusions. Unfortunately, long-term follow-up of these patients is limited. The largest trial of rituximab in inflammatory myositis, the Rituximab in Myositis (RIM) trial, involved 195 patients, including 75 with adult dermatomyositis and polymyositis and 48 with juvenile dermatomyositis, who had disease refractory to corticosteroids and at least one immunomodulatory agent. The results suggested that rituximab may be effective in these populations.7

Laura A. Foster, CRNP, FNP, practices family medicine with Palmetto Primary Care Physicians in Charleston, S.C.

References


  1. Oh RC, Hustead TR. Causes and evaluation of mildly elevated liver transaminase levels. Am Fam Physician. 2011;84(9):1003-1008.

  2. Wigley FM. Clinical practice. Raynaud’s phenomenon. N Engl J Med. 2000;347(13):1001-1008.

  3. Greenberg SA. Proposed immunologic models of the inflammatory myopathies and potential therapeutic implications. Neurology. 2007;69(21): 2008-2019.

  4. Mathur T, Manadan A, Thiagarajan S, et al. Serum transaminases are frequently elevated at time of diagnosis of idiopathic inflammatory myopathy and normalize with creatine kinase. J Clin Rheumatol. 2014;20(3):130-132.

  5. Helfgott SM, Karlson E, Beckman E. Misinterpretation of serum transaminase elevation in “occult” myositis. Am J Med. 1993;95(4):447-449.

  6. Cronin ME. Idiopathic inflammatory myopathies. Just Joints. 2014;11(1). Available at: www.wi-rheum.org/files/file/Idiopathic%20Inflammatory%20Myopathies%202_09.pdf

  7. Mahler EA, Blom M, Voermans NC, et al. Rituximab treatment in patients with refractory inflammatory myopathies. Rheumatology. 2011;50(12):2206-2213.